Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 66, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 30, 2019, 10:03 PM EDT for Doddridge County, Gilmer County, Lewis County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 10:03 PM EDT (02:03 UTC)
- Expired
- Jul 31, 2019, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Gilmer County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WGUS51 KRLX 310203
FFWRLX
WVC017-021-041-310500-
/O.NEW.KRLX.FF.W.0066.190731T0203Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1003 PM EDT Tue Jul 30 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southern Doddridge County in northern West Virginia...
North central Gilmer County in north central West Virginia...
Northwestern Lewis County in northern West Virginia...
* Until 100 AM EDT.
* At 1001 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cove and Fink Creek, as well as Fallen Timber Run, New Milton,
Avon, Grove, Leopold and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
3923 8055 3922 8057 3921 8053 3918 8057
3918 8059 3916 8058 3899 8076 3908 8085
3908 8084 3909 8084 3911 8081 3917 8085
3932 8058
$$
MEK3 follow-up statements
058
WGUS71 KRLX 310243
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1043 PM EDT Tue Jul 30 2019
WVC017-021-041-310500-
/O.CON.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1043 PM EDT Tue Jul 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHERN DODDRIDGE...NORTH CENTRAL GILMER AND NORTHWESTERN LEWIS
COUNTIES...
At 1042 PM EDT, the heavy rain has moved out of the warning area.
However, up to three inches of rain has already fallen.
Some locations that will experience flooding include...
Cove and Fink Creek, as well as Fallen Timber Run, New Milton,
Avon, Grove, Leopold and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
3923 8055 3922 8057 3921 8053 3918 8057
3918 8059 3916 8058 3899 8076 3908 8085
3908 8084 3909 8084 3911 8081 3917 8085
3932 8058
$$
MEK455
WGUS71 KRLX 310408
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1208 AM EDT Wed Jul 31 2019
WVC017-021-041-310500-
/O.CON.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1208 AM EDT Wed Jul 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHERN DODDRIDGE...NORTH CENTRAL GILMER AND NORTHWESTERN LEWIS
COUNTIES...
At 1204 AM EDT, the heavy rain had long since moved out of the
warned area. However, up to three inches of rain had fallen. There
have been no reports of flash flooding so far, but flash flooding
may still begin shortly.
Some locations that may experience flooding include...
New Milton, Avon, Grove, Leopold and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
3923 8055 3922 8057 3921 8053 3918 8057
3918 8059 3916 8058 3899 8076 3908 8085
3908 8084 3909 8084 3911 8081 3917 8085
3932 8058
$$
12432
WGUS71 KRLX 310459
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1259 AM EDT Wed Jul 31 2019
WVC017-021-041-310508-
/O.EXP.KRLX.FF.W.0066.000000T0000Z-190731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Gilmer WV-Lewis WV-
1259 AM EDT Wed Jul 31 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN DODDRIDGE...NORTH CENTRAL
GILMER AND NORTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 100 AM EDT...
The heaviest of the rain had long since ended. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3928 8060 3928 8058 3926 8059 3924 8055
3923 8055 3922 8057 3921 8053 3918 8057
3918 8059 3916 8058 3899 8076 3908 8085
3908 8084 3909 8084 3911 8081 3917 8085
3932 8058
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:24 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 30, 9:24 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 924 PM EDT Tue Jul 30 2019 .SYNOPSIS... A cold front pushes into the area tonight, and then stalls over the area Wednesday, before washing out through late week. Mountain troughing and a Great Lakes high through the weekend. && .NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/... As of 924 PM Tuesday... A cluster of thunderstorms is moving northeastward over northern WV. Will update the forecast to better reflect this area. As of 630 PM Tuesday... Will update the forecast to better reflect the current radar trends, lowering pops considerably in some areas for late this afternoon and early this evening. As of 100 PM Tuesday... Showers and thunderstorms will continue to be the name of the game for the near term period. A cold front, and upper trough will move into the region in the near term period, with the frontal boundary stalling out in OH River vcnty late tonight/early Wednesday, and remain across the CWA Wednesday. Still a small possibility an isolated storm could contain gusty winds, particularly across eastern zones with dry air in mid levels of atmosphere, but overall threat is low, and spc continues to keep us in a general thunder outlook. Bulk of convection will die off after sunset, but elected to maintain at least a slight chance of pops in the forecast overnight. Expect areas of fog overnight with moist bl conditions. Additional rounds of showers and storms are expected across the area on Wednesday, with an isolated threat of strong gusty winds again although overall severe threat remains quite low. && .SHORT TERM /2 AM WEDNESDAY MORNING THROUGH FRIDAY/... As of 230 PM Tuesday... This period starts off with a cold front relatively stationary east of the area with some of its energy left behind along the eastern mountains and also a broad elongated upper level trough overhead. With sufficient drying in the upper levels not much in the way of any activity until the afternoon on Thursday when daytime heating creates convective potential for general summertime showers and thunderstorms. PWATs remain around the climatological average with some areas being just slightly anomalously low. Regardless, not expecting any flooding issues other than under any convection which may move slow or backbuild. Some localized minor issues around known poor drainage areas and low lying areas may be experienced. Upper level winds will be relatively weak with little shear to support any sever weather so the threat is almost nil. However, with ideal vertical soundings and high DCAPE values around 1000 J/Kg+ there is potential for localized downburst wind gusts within any developing stronger storms. Instability will be slightly more than modest with CAPE values of around 2000 J/Kg and higher values in the southern portions near the mountains and VA. This will be sufficient to prolong general storms throughout the area, however will most likely be isolated to scattered. The aforementioned cold front will have a wave develop south of the area and will become an inverted trough over the area which will plant itself overnight through Friday. Another round of unsettled weather could potentially occur for Friday afternoon with similar parameters in place compared to Thursday. Along with weak flow in place there will be little concern for severe weather although we can never rule one out completely in these types of environment. Temperatures will be right at the climatological norm for this time of year. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 230 PM Tuesday... There will be some more unsettled weather expected for Saturday as the wave of energy to the east retrogrades over our area through the day. Toward the end of day things improve with high pressure building in and eradicating any leftover moisture for the rest of the weekend. From Monday through the rest of this forecast period and beyond a number of disturbances will rotate around high pressure as a broad upper level trough allows for two low pressure systems from the north to eject pulses of frontogenetical forcing with plenty of moisture through the area. Instability associated with daytime heating along with pulses of energy and moisture will promote good chances of showers and thunderstorms past midweek. Temperatures seem to be right around normal for this time of year so decided to go with guidance as well as precipitation chances for this period since the models promote low confidence in the timing of the disturbances. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... As of 630 PM Tuesday... Scattered showers and thunderstorms will become less numerous overnight. Areas that received rainfall this afternoon and evening could see some patchy dense fog. Cumulus will form on Wednesday, with mainly afternoon showers and thunderstorms, more numerous in the mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection could vary. Timing and density of fog overnight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 07/31/19 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M M L L L L L HTS CONSISTENCY H H H H M M M L M M M M BKW CONSISTENCY H H H H H H M M M M L L EKN CONSISTENCY H H H M H L L M M M M M PKB CONSISTENCY H H H H L L L L L L L L CKB CONSISTENCY H H H H H H H M M M L L AFTER 00Z THURSDAY... Brief IFR in showers and thunderstorms possible through Friday. IFR fog possible in mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...RPY/SL SHORT TERM...JZ LONG TERM...JZ AVIATION...RPY
Hazardous weather outlook, Jul 30, 6:53 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 653 PM EDT Tue Jul 30 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-312300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 653 PM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 30, 4:24 PM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
424 PM EDT Tue Jul 30 2019
WVZ515-517-518-302100-
Northwest Raleigh-Southeast Fayette-Northwest Fayette-
424 PM EDT Tue Jul 30 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAYETTE
COUNTY...
At 423 PM EDT, strong thunderstorms were clustered over Mount Hope,
or 8 miles north of Beckley, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Bradley,
Prosperity, Piney View and Thurmond.
This includes the following highways...
West Virginia Turnpike near mile marker 56.
Route 19 between mile markers 2 and 22.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3793 8127 3810 8106 3793 8089 3787 8108
3788 8109 3788 8113 3785 8116 3784 8120
TIME...MOT...LOC 2023Z 236DEG 21KT 3792 8118
MEKLocal storm report, Jul 30, 6:47 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CARTER 38.84N 80.29W
07/30/2019 UPSHUR WV TRAINED SPOTTER
LARGE TREE LIMBS 3" DIAMETER DOWN IN THE CARTER HILL
AREA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901867
AMLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:18 AM EDT | Special Weather Statement | RLX | Tyler | 27 min |
| Jul 31, 12:54 AM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| Jul 31, 2:11 PM EDT | Special Weather Statement | RLX | Pocahontas | 34 min |
| Jul 31, 4:40 PM EDT | Special Weather Statement | RLX | Mingo | 50 min |
| Jul 31, 6:11 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Jul 31, 6:25 PM EDT | Flash Flood Warning | RLX | Calhoun | 44 min |
| Jul 31, 6:39 PM EDT | Flash Flood Warning | RLX | Barbour | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.